Journal of Clinical Gastroenterology · 2016 · 27 citations · 10 references
PharmacyPharmacologyPharmacotherapyClinical PharmacologyDrug InteractionsPharmacovigilanceAdverse Drug Event ReportingAntipsychotic PharmacologyCardiac MedicationsCardiovascular Drug SafetyDopaminergic PharmacologySpontaneous Reporting SystemsConcomitant TherapyD2-like Dopamine ReceptorsDomperidone TherapyDopamine D2-like ReceptorsDrug-induced ArrhythmiasElectronic Medical RecordsLife-threatening ArrhythmiasQt Interval Assessment
INTRODUCTION: Domperidone, a peripheral D2 dopamine receptor antagonist, has efficacy for treatment of nausea, dyspepsia, and gastroparesis. Domperidone prolongs the QT interval (QTc), and may cause life-threatening arrhythmias. METHODS: Electronic medical records for all patients receiving domperidone in the NorthShore University HealthSystem from January 1, 2008 to December 1, 2013 were reviewed. All concomitant medications were noted. The coadministration of QT-interacting medications was determined. Electrocardiogram (EKG) evaluation before and during domperidone therapy was noted. A query of the FDA Adverse Event Reporting System (FAERS) database was also performed. Individual reports from the FAERS Web site from January 2008 to June 2014 were downloaded and analyzed. The database was queried for all reports of adverse events with domperidone. Coadministration of QT-interacting medications was noted. Cardiac events that potentially were related to prolongation of the QTc were examined. RESULTS: In total, 108 of 155 patients (69.7%) were coprescribed QT-interacting drugs along with domperidone. Fifty-nine of 155 patients (38.1%) underwent a baseline EKG and 9 (15.3%) had prolongation of the QTc at initiation. Forty patients (25.8%) had a follow-up EKG and 13 (32.5%) had prolongation of the QTc. All 13 were coprescribed QT-interacting medications. On the FAERS, 221 nonfatal cardiac events were reported in domperidone patients; of these, 162 (73.3%) occurred in patients receiving QT-interacting medications. Coprescription occurred in 53 of 151 deaths (35.1%) and in 16 of 61 cardiac arrests (26.2%). CONCLUSIONS: Coprescribing of QT-prolonging medications and inconsistent EKG monitoring occur in patients receiving domperidone, placing these patients at risk for arrhythmias.
10
Non-cardiac QTc-prolonging drugs and the risk of sudden cardiac death
Sabine M. J. M. Straus, Miriam Sturkenboom, Gysèle S. Bleumink et al. · European Heart Journal · 2005 · 260 citations · Full text
Medicine, Cardiology, Pharmacology +10
William L. Hasler, Henry P. Parkman, Laura Wilson et al. · The American Journal of Gastroenterology · 2010 · 127 citations · Full text